View Full Version : Novacaine from dentist causing a flare?
06-04-2004, 05:44 AM
Two days ago I went to the dentist. He gave me 3 shots of novacaine prior to putting in a filling.
A few minutes after the shots I started getting a really bad burning in the bladder. I went home and started pushing the water and just resting.
Well, the pain has intensified now. I woke up at 2 am screaming and moaning in pain. Dh almost called the ambulance.
I have an appt. with a GP this afternoon.
My Uro and my gp are gone today.
I do take MS contin 60mg every 8 hours, vistaril at bedtime , elavil at bedtime and pyridium as needed.
Does anyone know if the novacaine caused my IC to flare?
06-04-2004, 06:41 AM
Hmmm. Interesting. It could, I suppose.... although I'm not sure it's the novocaine itself that is causing your flare. Some dentists mix epinephrine in with their novocaine to get a more intense effect and/or reduce bleeding at the injection site, and I've read that the epinephrine can have bad effects on the bladder.
I remember the last time I had novocaine at the dentist, I hadn't been diagnosed with IC yet... but a few minutes after he injected me I felt like I really, really, really had to pee, and I felt crampy. Could be the same effect.
ANYWAY, you can request that your dentist use novocaine only (no epinephrine) the next time you need analgesia during a dental procedure, and see if that helps....
06-04-2004, 07:32 AM
Many chemicals used in dental work can be irritating to an IC bladder but the most common culprit is the epinephrine used in numbing agents. There are numbing agents which can be used that do not contain epinephrine. They do not last very long and a second injection may be need half-way through the procedure, but it is far better than suffering through a flare. I have thoroughly discussed IC with my dentist and on my charts in big bold letters is written NO "EPI".
Epinephrine is also in the drops used to dilate your pupils during routine eye exams. Once again, there is a shorter-acting formula for those drops that can be used that does not contain epinephrine.
Certainly hope this will pass quickly and you'll be feeling better soon!!!
Whenever my dentist gives me novacaine I get intense urgency for about two hours. I used to think it was caused by the stress of being there, but it never happens if I don't have novacaine (I guess it has the epinepherine (sp?) in it).
I usually have to get up to go to the bathroom several times during an hour appointment. I never thought to ask if he could use a different type.
I do hope you are feeling better soon.
06-04-2004, 10:07 AM
I had asked my dentist about the novocaine, I haven't had to use it since being dignosed with IC, but he said it is localized and therefore would not have an effect on the bladder. Any thoughts on this?
06-04-2004, 03:22 PM
Even a localized numbing agent, when injected, must eventually be eliminated by the body and will, therefore, pass through the bladder. Normal people will not react to these potential irritants as their bladders are protected. Those of us with damaged bladder linings (and/or mast cell proliferation), however, may well have a strong reaction to these chemicals. An IC bladder may be sensitive to many different substances used in dentistry but it is my understanding epinephrine is a fairly common offender.
Powered by vBulletin® Version 4.2.0 Copyright © 2013 vBulletin Solutions, Inc. All rights reserved.